MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS LTD HEMI HEAD 50MM; PROSTHESIS, HIP, HEMI-, FEMORAL, METAL

SMITH & NEPHEW ORTHOPAEDICS LTD HEMI HEAD 50MM; PROSTHESIS, HIP, HEMI-, FEMORAL, METAL
Catalog Number 74122550
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Insufficient Information (4580)
Date of Event 05/04/2022
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that, after a conversion from bhr to bhr-tha had been performed in or around 2011, the patient experienced unspecified symptoms that made necessary an additional intervention on (b)(6) 2022.During this revision surgery, the 50mm bhr hemi head and the 56/50 mm bhr acetabular cup were explanted and replaced with an oxinium femoral head and a competitor¿s acetabular shell and plastic liner.The patient¿s outcome is unknown.
 
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).
 
Additional Manufacturer Narrative
H3,h6: it was reported that the patient experienced unspecified symptoms that required a revision surgery.As of today, the implanted devices, all of which were used in treatment have not been returned for evaluation.As no device part and batch numbers were provided for the modular sleeve, a complaint history review could not be performed.Without a definitive batch number, a complete review of the historical complaints data cannot be performed for the hemi head.A review of historical complaints data was performed using the part number and the reported failure modes to evaluate patterns of repeated failures or defects.Similar complaints were identified for the hemi head, however, as the device is no longer sold, no action is to be taken.As no device batch numbers were provided for investigation for the devices concerned, a manufacturing record review, device labelling / ifu review could not be performed.If more information is received, this investigation will be reopened.Without details of the type of symptoms experienced by the patient, it is not possible to evaluate the risk file for the devices.Therefore, a risk management review was not performed.Should further details become available at a later date then the task will be reopened and completed.A review of historic escalation actions related to the products and similar complaint events was performed.Following the review, prior applicable escalation actions were identified and confirmed to reduce associated risks as far as possible.No further escalation actions required.Smith and nephew has not received the explanted device and/or adequate materials to fully evaluate the complaint from a clinical perspective.Without additional information we cannot further investigate or confirm the reported complaint.The investigation remains inconclusive, and a definitive root cause cannot be determined.Based on the limited information provided we are unable to speculate on specific factors known to contribute to the alleged fault.If the products or additional information become available in the future, this case will be reopened.No preventative or corrective action has been initiated as a result of this investigation.

Brand Name
HEMI HEAD 50MM
Common Device Name
PROSTHESIS, HIP, HEMI-, FEMORAL, METAL
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK  CV31 3HL
Manufacturer (Section G)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK   CV31 3HL
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key14595312
Report Number3005975929-2022-00374
Device Sequence Number16643441
Product Code KWL
UDI-Device Identifier00885556071205
UDI-Public885556071205
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
K062408
Number of Events Summarized1
Summary Report (Y/N)N
Device Explanted Year2022
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 09/13/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue Number74122550
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/09/2022
Supplement Date Received by Manufacturer09/13/2022
Initial Report FDA Received Date06/03/2022
Supplement Report FDA Received Date09/13/2022
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured12/06/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
UNKN BIRMINGHAM HIP MODULAR HEAD (BHMH) SLEEVE; UNKN ECHELON IMPL
Outcome Attributed to Adverse Event Other; Hospitalization;
Patient Age72 YR
Patient SexMale